MKSAP Quiz: Follow-up examination for diabetes

A 54-year-old woman is evaluated during a follow-up examination. She has a 22-year history of type 2 diabetes mellitus complicated by sensory neuropathy and proliferative retinopathy, for which she has received laser photocoagulation. She also has hypertension and hyperlipidemia. Medications are metformin, glipizide, atorvastatin, and lisinopril, 20 mg/d. Following a physical exam and lab studies, what is the most appropriate management of this patient's hypertension?


A 54-year-old woman is evaluated during a follow-up examination. She has a 22-year history of type 2 diabetes mellitus complicated by sensory neuropathy and proliferative retinopathy, for which she has received laser photocoagulation. She also has hypertension and hyperlipidemia. Medications are metformin, glipizide, atorvastatin, and lisinopril, 20 mg/d.

On physical examination, temperature is normal, blood pressure is 132/78 mm Hg, pulse rate is 72/min, and respiration rate is 12/min. BMI is 29. Cardiopulmonary and abdominal examinations are normal. There is no lower-extremity edema. There is decreased sensation to monofilament testing in the feet.

Which of the following is the most appropriate management of this patient's hypertension?

A. Add amlodipine
B. Add losartan
C. Reduce lisinopril dose
D. Continue current therapy


MKSAP Answer and Critique

The correct answer is D: Continue current therapy. This item is available to MKSAP 17 subscribers as item 45 in the Nephrology section. More information is available online.

Continuing this patient's current therapy is the most appropriate management. This patient has long-standing type 2 diabetes mellitus complicated by proliferative retinopathy and neuropathy. She has worsening proteinuria accompanied by a slow decline in kidney function over several years. Her blood pressure is within the desired range, and she is receiving an ACE inhibitor. Continued management is therefore appropriate. With adequate blood pressure control and use of an ACE inhibitor (or angiotensin-receptor blocker [ARB]), progression of diabetic nephropathy is slowed but not eliminated. A maximally tolerated dose of an ACE inhibitor or ARB should be tried in an attempt to lower proteinuria as much as possible.

Calcium-channel blockers are effective antihypertensive medications in patients with diabetic nephropathy and hypertension, although they do not have the same degree of renoprotection as either ACE inhibitors or ARBs. Because this patient's blood pressure is well controlled and she is already on an ACE inhibitor, there is no indication for the addition of amlodipine.

Adding an ARB (such as losartan) to an ACE inhibitor has not been shown to improve kidney outcomes, and dual angiotensin system inhibition increases the risk of hyperkalemia and acute kidney injury. It is therefore not recommended, even in patients with significant proteinuria on monotherapy with an ACE inhibitor or ARB.

Both ACE inhibitors and ARBs exert their renoprotective effect by decreasing glomerular hyperfiltration by reducing the glomerular filtration rate (GFR). In most patients with normal to moderately impaired kidney function, this medication-induced decrease in GFR is well tolerated, although this may result in a slight increase in the serum creatinine. Given this patient's mild increase in serum creatinine and normal serum electrolytes, there is no indication for reducing the dose of her ACE inhibitor lisinopril, which is beneficial in treating her hypertension and proteinuria.

Key Point

  • Adequate blood pressure control and use of an ACE inhibitor or angiotensin-receptor blocker has been shown to slow the progression of diabetic nephropathy.